Source:

Nursing2015

March 2009, Volume 39 Number 3 , p 16 - 17 [FREE]

Authors

Abstract

 

 

Antibiotics are the single largest class of drugs that cause idiosyncratic drug-induced liver injury (DILI), according to new data. Idiosyncratic (also called type B) DILI are drug reactions that are unpredictable based on current understanding of the mechanisms involved.

 

Researchers followed 300 patients with suspected DILI for at least 6 months. (Patients with acetaminophen hepatotoxicity were excluded because this disorder isn't considered idiosyncratic.) More than 100 different substances were associated with DILI, which was caused by a single prescription drug in 73% of cases and a dietary supplement in 9% of cases. Multiple substances were identified in 18% of cases.

 

Antimicrobials (46%) and central nervous system agents (15%) were the substances most commonly associated with DILI. Dietary supplements most likely to cause DILI were those promoting weight loss or muscle building.

 

Source: Chalasani N, Fontana RJ, Bonkovsky HL, et al. Causes, clinical features, and outcomes from a prospective study of drug-induced liver injury in the United States. Gastroenterology. 2008;135(6):1924-1934.e4.

Antibiotics are the single largest class of drugs that cause idiosyncratic drug-induced liver injury (DILI), according to new data. Idiosyncratic (also called type B) DILI are drug reactions that are unpredictable based on current understanding of the mechanisms involved.

Researchers followed 300 patients with suspected DILI for at least 6 months. (Patients with acetaminophen hepatotoxicity were excluded because this disorder isn't considered idiosyncratic.) More than 100 different substances were associated with DILI, which was caused by a single prescription drug in 73% of cases and a dietary supplement in 9% of cases. Multiple substances were identified in 18% of cases.

Antimicrobials (46%) and central nervous system agents (15%) were the substances most commonly associated with DILI. Dietary supplements most likely to cause DILI were those promoting weight loss or muscle building.

Source: Chalasani N, Fontana RJ, Bonkovsky HL, et al. Causes, clinical features, and outcomes from a prospective study of drug-induced liver injury in the United States. Gastroenterology. 2008;135(6):1924-1934.e4.